Alert archive / Alabama / Special Weather Statements in 2013

Special Weather Statement, NWS Birmingham, AL

August 6, 2013Shelby County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 6, 2013, 3:16 PM CDT for Shelby County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2013, 3:16 PM CDT (20:16 UTC)
Expired
Aug 6, 2013, 4:00 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 19 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1919 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WWUS84 KBMX 062016
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT TUE AUG 6 2013

ALZ025-027-062100-
SHELBY AL-TALLADEGA AL-
316 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND
SOUTHERN SHELBY COUNTIES UNTIL 400 PM CDT...

AT 312 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALABASTER...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBIANA...
  CALERA...
  TALLADEGA SPRINGS...
  SHELBY COUNTY AIRPORT...
  FAYETTEVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3316 8637 3310 8645 3310 8649 3309 8651
      3306 8651 3304 8658 3306 8660 3305 8662
      3307 8662 3307 8674 3325 8689 3337 8673
TIME...MOT...LOC 2016Z 318DEG 7KT 3324 8674

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:08 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 6, 3:08 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT TUE AUG 6 2013

.DISCUSSION...

DECENT HEATING TODAY HAS ALLOWED FOR AMPLE CONVECTION ACROSS C AL
COMBINED WITH DISTURBANCES IN THE NW UPPER FLOW. WE ARE UNSTABLE
ENOUGH TODAY FOR SOME TSRA TO BECOME STRONG WITH MAYBE AN ISOLATED
SEVERE DOWNBURST. LARGE HAIL IS NOT A ZERO BUT LESS LIKELY. MAIN
THREAT ACROSS THE BOARD IS LIGHTNING...ESPECIALLY WITH NATIONAL
NIGHT OUT TONIGHT. STORMS SHOULD DECREASE IN INTENSITY AND
COVERAGE AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING...BUT COULD
LINGER A LITTLE INTO THE EVENING DUE TO POSSIBLE COLLIDING
BOUNDARIES. ABOVE NORMAL MOISTURE AND NW FLOW DISTURBANCES WILL
CONTINUE FOR WED/THU. FOR FRI/SAT WILL BE TRANSITIONING TO A MORE
ZONAL/WSW FLOW AND WEAK UPPER RIDGING ACROSS THE DEEP SOUTH. BUT
WITH HEATING AND LOW LEVEL MOISTURE SCATTERED CONVECTION IS STILL
IN THE WORKS. AS WE MOVE INTO THE LATTER PART OF THE WEEKEND...A
FRONT WILL BE APPROACHING FROM THE NORTH BUT WITH WEAK UPPER LEVEL
SUPPORT WILL HAVE TROUBLE MAKING ITS WAY THROUGH THE CWA AND STALL
IN THE FAR NORTH TO CENTRAL PART OF THE STATE SLOWLY CREEPING
SMALL PROGRESS SOUTHWARD THROUGH TUESDAY AND THE END OF THE
FORECAST PERIOD. HOWEVER...THIS WILL PROVIDE ADDITIONAL LIFT ALONG
WITH THE GULF MOISTURE AND HEAT FOR TSRA DEVELOPMENT. THE PERIODIC
WET FORECAST IS HERE TO STAY FOR THE DURATION.

08

&&

.AVIATION...
18Z TAF DISCUSSION.

SCATTERED CONVECTION WILL CONTINUE OVER THE NORTHERN TAF SITES
THIS AFTERNOON WITH THUNDERSTORMS DEVELOPING JUST S LITTLE BIT
LATER IN THE AFTERNOON NEAR TOI AND MGM WHERE SATELLITE IS SHOWING
A DEVELOPING CU FIELD. THESE WILL CONTINUE THROUGH THE PEAK
HEATING WITH LESS COVERAGE OVERNIGHT. SOME PATCHY BR OR HZ
POSSIBLE IN THE MORNING. WINDS LIGHT AND VARIABLE WITH GUSTS
POSSIBLE NEAR THUNDERSTORMS.

88

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  90  72  92  72 /  50  60  30  50  30
ANNISTON    73  90  72  91  72 /  50  60  30  50  30
BIRMINGHAM  73  91  73  92  74 /  50  60  30  50  30
TUSCALOOSA  74  95  74  94  74 /  40  50  20  50  20
CALERA      73  92  73  92  73 /  50  60  30  50  20
AUBURN      72  89  71  91  72 /  30  60  20  50  20
MONTGOMERY  75  93  74  93  74 /  30  60  20  50  20
TROY        73  92  73  93  73 /  30  60  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/88
Hazardous weather outlook, Aug 6, 1:00 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE AUG 6 2013

ALZ011>015-017>050-071800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
100 PM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED AREAS OF DAMAGING WINDS GREATER THAN 60 MPH AND HEAVY
RAINFALL WILL BE POSSIBLE THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS UNLIKELY
THIS AFTERNOON.

In the hours before

Special weather statement, Aug 6, 3:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT TUE AUG 6 2013

ALZ025-027-062100-
SHELBY AL-TALLADEGA AL-
316 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND
SOUTHERN SHELBY COUNTIES UNTIL 400 PM CDT...

AT 312 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALABASTER...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBIANA...
  CALERA...
  TALLADEGA SPRINGS...
  SHELBY COUNTY AIRPORT...
  FAYETTEVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3316 8637 3310 8645 3310 8649 3309 8651
      3306 8651 3304 8658 3306 8660 3305 8662
      3307 8662 3307 8674 3325 8689 3337 8673
TIME...MOT...LOC 2016Z 318DEG 7KT 3324 8674

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:45 PM CDTSpecial Weather StatementBMXPickens45 min
Aug 6, 3:48 PM CDTSevere Thunderstorm WarningBMXPickens42 min
Aug 6, 4:35 PM CDTSpecial Weather StatementBMXSumter40 min
Aug 6, 5:23 PM CDTSpecial Weather StatementBMXLowndes52 min
Aug 6, 5:25 PM CDTSpecial Weather StatementBMXSumter50 min
Aug 6, 5:50 PM CDTSpecial Weather StatementBMXPike40 min

Nearby

Special Weather Statements in Alabama, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.